Chronic bronchitis (permanent cough), what meds after Spiriva and what is an exacerbation please ?

Hello everyone, hope somebody can help me ! I have an all day every day cough which I have had for years (long before I was diagnosed with either asthma or COPD) and now I am on Spiriva and Salbutamol Touch wood I have only had 2 chest infections this winter and was given Erythromycin (I'm allergic to penicillin) and prednisolone. As the Spiriva is supposed to last 24hours it doesnt seem to be working as well as it used to as I am using more and more of the salbutamol. One salbutamol inhaler lasts me a week now so my question is what else can I be prescribed so I dont have to use the Salbutamol so much

Kind regards Liz x

12 Replies

oldestnewest
  • They changed me to fostair which was a game changer for me. I was using my blue inhaler all day long but now except for when I'm not too well, I only use it morning and night and when I exercise. I allergic to penicillin too so have clarithromycin and prednisolone when I have a chest infection. There's another one I can't use as well but I can't remember what it's called. my memory is useless lol!

  • Hi

    I would arrange a appointment with your respitory team at local hospital,if you don't have contact details you may have to be referred by your GP.

    i have just had three session one more to come in June. They can discuss the available inhalers of which there is many. Sometimes inhalers can do the opposite for what they are intended for rather than open airways they can close them. Some like Ventolin can increase heart rate and give you the shakes. All of which can be discussed with your respitory team to find a suitable solution.

    I was advised to use Ventolin 4 times a day morning lunch teatime and before bed. I am stage 4 emphysema. Advice for you may be different.

    Exacerberation is a worsening of the effects of you condition from your normal, increase in breathlessness or increase and colour of mucus.

  • Hi you should be on a preventer med as well as Spiriva and salbutomel,  like symbicort,  fostair or seretide.   The advice I got from my doctor was to increase my preventer to try and cut down use of the ventolin.  I did and it really helps. 

    Another reason could be dairy foods as they do encourage mucus.  Maybe you can try eliminating them and reintroducing them one at a time to find out if you are intolerant to any of them.   x 

  • Definitely check with your doctor, my Spiriva is still working well, but doc told me that if I use my salbutamol more than 4 times a week (other than pre-emptively) to go to have my medication altered. Hope you get something sorted that helps you

  • hi i have been on spiriva for nine years over last two years i have had 20 antibiotics for chest infections pnemonia etc. Last jan gone after several xrays and high resolution scans i was diagnosed with empheysema and dip which is in mefical terms desquamative interterstial pnuemonititis which is actually an autoimmune disease were my bidy attacks my lungs. I have been on steriods sunce january comung down off slowly and have no effect i am using my salbutamol all the time so dont believe spiriva works it cant. I am 44 and an ex smoker and hav no quality of life i get up every moening but struggle to stand upright all day  that tired constantly .I dint think the docs understand unless they are dealing with it themselves

  • Hi, I just put Spiriva in the search bar top right & some very interesting posts came up mostly saying they take Spiriva, Ventolin plus a preveventive like Seretide or Symbicort.

    If you're using one Ventolin per week it cannot be right. Whenever I see a GP or nurse one of the first questions is "how often do you use ventolin"? 

    I think you need to go back to your GP and tell them that whatever you have isn't controlled by your medication and ask if you can have an inhaler to help keep your airways open.

    Did you manage to stop smoking? If not then you need more help to quit. 

    If you have managed to stop - huge congratulations - then the incessant coughing can be due to this. Many people report that they have worse symptoms before improvements since quitting as it takes a while for the lungs to recover from years of being poisoned. 

    Do go back to the doc for some help or you could ring the helpline 03000 030555 to get some guidance on what to request from medics. 

    Good luck. Peege

  • Hi snoopy 1968 i also was on spiriva and simbicourt and out  of breath for the past 2 years i am  now on a new spray called Anoro ànd flixotide and it seems to be working well i getting out more and because ì am not constantly out of breath i have more confidence hope you can get more helpxx

  • I have symbicort- 400 was told to take spireva first thing and wait ten or 15 minutes to open up my lungs then use the symbicort which can then actually get into my lungs as they will have been opened with the spireva 

    The ventolin i take when needed - not very often unless I'm panting and puffing from rushing around 

  • My consultant put me on Uniphyllin tablets, 1 twice a day. This is as well as Sereteide 250 and spiiriva. The Uniphyllin reduced my use of Ventolin. I also take Carbocystine capsules to help shift my mucus.

  • Hi Snoopy, I use Singulair tablets for asthma; copd: carbociestiene capsules for mucus, Spireva,  Symbercort & Salbutamol as required. I also have anti histamine tablets & nasal spray. Oral steroids and antibiotics for infections.I used to cough all the time but not anywhere near as bad now. It did take second time at PR to get medicine right to control symptoms. Keep asking. X

     

  • I was on seretide eklira and salbutamol but the seretide was change to a fostair inhaler reason behind the seretide change was the amount of steroids in the inhaler but if one ventolin is lasting you a week eeeeeeeeeeekkkkkkkkkkk see your doctor this is too much

  • How lovely to see you! 

    That's interesting about the Fostair. I really must read the leaflets.

    I was also changed from Seretide to Fostair two weeks ago and so far so very good. 

    The reason I was given is that it's licenced to use a little more when you need better control and less when in a good spell. I had to sign something at the chemists. That how I'd been taught to use my Seretide but my new respiratory nurse said that isn't correct. 

    My Seretide was changed to Sirdupla, a cheaper version of Seretide a few months ago but it wasn't working as well, I found myself using up all my leftover bits & bobs of Seretide in bad patches. 

    Hope you're as well as you can be Anthony 😃 . Peege 

You may also like...